Alert archive / South Carolina / Flash Flood Warnings in 2015

Flash Flood Warning 9, NWS Columbia, SC

August 6, 2015Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this flash flood warning at Aug 6, 2015, 5:32 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 118 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2015, 5:32 PM EDT (21:32 UTC)
Expired
Aug 6, 2015, 7:30 PM EDT
In force
118 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

Counties Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 15 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 5:35 PM EDTFLASH FLOOD1 Wsw Forest Acres, SCROAD FLOODING AT THE INTERSECTION OF FOREST DRIVE AND HARRISON ROAD.
Aug 6, 6:45 PM EDTFLASH FLOOD1 Sse Columbia, SCFLOODING REPORTED AT WHALEY AND MAIN STREET.
Aug 6, 6:50 PM EDTFLASH FLOOD1 E Columbia, SCONE TO TWO FEET OF WATER AT THE INTERSECTION OF HARDEN AND DEVINE STREETS.
Aug 6, 7:05 PM EDTFLASH FLOOD1 Sse Columbia, SCWATER RESCUE BY COLUMBIA FIRE DEPARTMENT FOR TWO MOTORISTS TRAPPED IN FLOOD WATERS AT WHALEY AND MAIN STREETS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2015-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2015-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
619 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

787 
WGUS52 KCAE 062132
FFWCAE
SCC063-079-062330-
/O.NEW.KCAE.FF.W.0009.150806T2132Z-150806T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
532 PM EDT THU AUG 6 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA...
  CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 730 PM EDT
    
* AT 531 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  COLUMBIA...WEST COLUMBIA...CAYCE...FOREST ACRES...SPRINGDALE...ST.
  ANDREWS...WOODFIELDS...DENTSVILLE...OAK GROVE...SOUTH CONGAREE...
  PINE RIDGE...ARCADIA LAKES...WOODFIELD...FIVE POINTS...FORT JACKSON
  AND SEVEN OAKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY 
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL 
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&

LAT...LON 3409 8086 3387 8088 3389 8113 3405 8111

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 4:58 PM EDT, 34 minutes earlier.

Area forecast discussion, Aug 6, 4:58 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
458 PM EDT THU AUG  6 2015

.SYNOPSIS...
AN UPPER TROUGH AND INCREASING MOISTURE WILL LEAD TO GREATER
PRECIPITATION CHANCES TODAY INTO FRIDAY...FOLLOWED BY DRIER AIR
RETURNING FOR THE WEEKEND. A FRONT MAY AFFECT THE REGION EARLY
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPDATE...SHOWERS AND THUNDERSTORMS CONTINUE ACROSS MUCH OF THE
NORTHERN MIDLANDS...WITH THE LARGER CONCERN BEING THE MORE
ORGANIZED LINE MOVING THROUGH EASTERN GA. COORDINATION WITH SPC
HAS RESULTED IN ISSUANCE OF SEVERE THUNDERSTORM WATCH 475 THROUGH
10 PM TONIGHT. CURRENTLY EXPECT THE LINE FROM GA TO MOVE INTO THE
SOUTHWESTERN MIDLANDS AND NORTHERN CSRA OVER THE HOUR OR TWO THEN
THROUGH THE REMAINDER OF THE FORECAST AREA THIS EVENING. MAIN
SEVERE THREAT WILL CONTINUE TO BE STRONG AND DAMAGING WIND GUSTS
WITH A LOW POTENTIAL FOR HAIL.

PREVIOUS DISCUSSION...WV LOOP SHOWS ONE S/W MOVING TOWARD THE SC
COAST EARL THIS AFTERNOON AND A MORE VIGOROUS S/W TO MOVE ACROSS
THE AREA TONIGHT. 88D REGIONAL COMPOSITE SHOWS ONE BAND OF
SHRA/TSRA ASSOCIATED WITH THE FIRST S/W APPROACHING THE COAST AND
ADDITIONAL SHRA/TSRA ACTIVITY AHEAD OF THE MAIN UPPER LEVEL
TROUGH. CURRENT MESO ANALYSIS SHOWS AT LEAST MODERATE INSTABILITY
DEVELOPING ACROSS THE MIDLANDS THIS AFTERNOON WITH CAPES
APPROACHING 3000 J/KG...PW VALUES AROUND 2 INCHES AND AREA IN
MID/UPPER DIFFLUENT FLOW. EXPECT TO SEE ADDITIONAL SHRA/TSRA TO
DEVELOP THIS AFTERNOON AND INTO TONIGHT AHEAD OF THE MAIN S/W.
SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND
EVEN THE POSSIBILITY OF SOME HAIL WITH COLD POOL/STEEPING LAPSE
RATES APPROACHING WITH TROUGH. SOME OF THESE STORMS COULD ALSO
PRODUCE LOCALLY HEAVY RAINFALL. FLASH FLOOD THREAT WOULD BE A
CONCERN IF STORMS TRAINED OVER THE SAME AREA...OTHERWISE STORM
MOTION OF 20 TO 25 MPH WILL KEEP STORMS MOVING LIMITING THREAT
FROM FLOODING FROM A SINGLE STORM.

UPPER TROUGH...CURRENTLY WORKING EAST THROUGH THE OH/TN VALLEY
REGION THIS AFTERNOON...WILL CONTINUE TO TRACK EAST TO THE
APPALACHIANS BY LATE TONIGHT...WITH INCREASING ATMOSPHERIC MOISTURE
STREAMING INTO OUR REGION AHEAD OF IT...WITH PRECIPITABLE WATER
VALUES PROGGED TO INCREASE TO NEAR OR JUST ABOVE 2 INCHES. SOME HIGH
RESOLUTION MODEL OUTPUT INDICATING CONVECTION COULD PERSIST THIS
AFTERNOON INTO THE OVERNIGHT HOURS. HAVE INCREASED POPS SLIGHTLY
INTO THE LOW LIKELY RANGE FOR THIS AFTERNOON/TONIGHT.

THOUGH SOME STABILIZATION EXPECTED TONIGHT DUE TO RAIN COOLING COULD
REDUCE AREAL COVERAGE OF CONVECTION...THINK UPPER LIFT AHEAD OF THE
APPROACHING UPPER TROUGH AND LOW LEVEL CONVERGENCE ALONG AND AHEAD
OF THE SURFACE BOUNDARY COMBINED WITH HIGH MOISTURE IN PLACE WILL
PROVIDE A CONTINUED THREAT OF PRECIPITATION TONIGHT...ESPECIALLY
NORTH.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
STRONG SHORT WAVE TROUGH MOVING THROUGH THE REGION DURING THE
MORNING. SURFACE FRONTAL BOUNDARY MOVING SOUTH ACROSS THE AREA
DURING THE AFTERNOON. POPS HIGH IN THE MORNING THEN DECREASING IN
THE AFTERNOON AS STRONGEST LIFT MOVES EAST OF THE AREA. DRIER
ATMOSPHERE FOR SATURDAY. WEAK COOL ADVECTION BEHIND THE FRONT AND
DEPARTING LOW EXPECTED TO KEEP TEMPS DOWN TO NEAR CLIMATOLOGY SATURDAY.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
MODELS INDICATE UPPER RIDGE WILL SHIFT BACK TO THE WEST
SOME...WITH UPPER TROUGH DEEPENING OVER THE E CONUS...EARLY TO MID
NEXT WEEK. THIS ALONG WITH SOME EXPECTED INCREASE IN MOISTURE AND
INDICATIONS OF A POSSIBLE FRONT SUGGESTS TREND TOWARDS INCREASING
POPS. GENERALLY ACCEPTED BLEND OF GUIDANCE.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...

WIDESPREAD CONVECTION TO AFFECT THE TAF SITES INTO THE EVENING.
AIRMASS MODERATELY UNSTABLE WITH AN UPPER LEVEL DISTURBANCE CROSSING
THE REGION THROUGH 07/02Z.

CHANCES FOR SHRA/TSRA WILL CONTINUE OVERNIGHT THEN GRADUALLY
DIMINISH ON FRIDAY FROM WEST TO EAST AS THE UPPER LEVEL DISTURBANCE
MOVES TO THE COAST.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS POSSIBLE IN LATE
NIGHT AND EARLY MORNING FOG.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Aug 6, 3:30 PM EDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
330 PM EDT THU AUG 6 2015

GAZ040-063>065-077-SCZ018-020>022-025>031-035>038-041-071930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY-
FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-
SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
330 PM EDT THU AUG 6 2015

...SEVERE THUNDERSTORM WATCH 475 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ015-016-071930-
LANCASTER-CHESTERFIELD-
330 PM EDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 6, 5:05 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
505 PM EDT THU AUG 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND DMG     5 NE DENTSVILLE         34.13N 80.89W
08/06/2015                   RICHLAND           SC   PUBLIC

            POWER OUTAGE REPORTED VIA SOCIAL MEDIA.

&&

DA
Special weather statement, Aug 6, 5:07 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
507 PM EDT THU AUG 6 2015

SCZ020-062145-
NEWBERRY-
507 PM EDT THU AUG 6 2015

...STRONG THUNDERSTORMS WILL AFFECT NEWBERRY COUNTY...

AT 506 PM EDT...STRONG THUNDERSTORMS NEAR THE WESTERN COUNTY LINE
WERE MOVING EAST AT 30 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWBERRY...WHITMIRE...PROSPERITY...SILVERSTREET AND KINARDS.

LAT...LON 3449 8157 3445 8154 3449 8149 3449 8144
      3415 8143 3422 8193 3430 8190 3432 8185
      3435 8183 3435 8181 3437 8178 3444 8173
      3446 8169 3453 8164
TIME...MOT...LOC 2106Z 260DEG 24KT 3436 8178
Local storm report, Aug 6, 5:15 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
515 PM EDT THU AUG 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND DMG     WOODFIELDS              34.06N 80.93W
08/06/2015                   RICHLAND           SC   LAW ENFORCEMENT

            TREE IN ROADWAY FARAWAY ROAD AND BROOKFIELD
            HEIGHT ROAD.

&&

DA
Local storm report, Aug 6, 5:25 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
525 PM EDT THU AUG 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND DMG     2 NNW WARD              33.88N 81.75W
08/06/2015                   SALUDA             SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN ON DANIEL
            AVENUE ABOUT 1 MILE OUTSIDE OF WARD.

&&

WRS
Local storm report, Aug 6, 5:28 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
528 PM EDT THU AUG 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     SARDIS                  32.98N 81.76W
08/06/2015                   BURKE              GA   911 CALL CENTER

            DISPATCH REPORTED A TREE DOWN IN SARDIS.

&&

WRS
Local storm report, Aug 6, 5:30 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
530 PM EDT THU AUG 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     2 W BATESBURG           33.91N 81.58W
08/06/2015                   SALUDA             SC   911 CALL CENTER

            DISPATCH REPORTED A TREE DOWN 2 MILES WEST
            OF BATESBURG-LEESVILLE.

&&

WRS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:00 PM EDTSpecial Weather StatementCAELexington60 min
Aug 6, 1:31 PM EDTSpecial Weather StatementCAELancaster, Newberry59 min
Aug 6, 2:27 PM EDTSevere Thunderstorm WarningCAEFairfield33 min
Aug 6, 2:56 PM EDTSevere Thunderstorm WarningCAENewberry34 min
Aug 6, 3:00 PM EDTSpecial Weather StatementCAEChesterfield, Fairfield, Lancaster60 min
Aug 6, 3:55 PM EDTSevere Thunderstorm WarningCAELexington, Newberry, Richland, Saluda35 min
Aug 6, 4:06 PM EDTSevere Thunderstorm WarningCAEMcCormick54 min
Aug 6, 4:32 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lee, Lexington, Richland and 1 more58 min
Aug 6, 4:50 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield, Lexington, McCormick, Saluda55 min
Aug 6, 5:07 PM EDTSpecial Weather StatementCAENewberry38 min
Aug 6, 5:12 PM EDTSevere Thunderstorm WarningCAEEdgefield, Fairfield, Lexington, McCormick, Newberry, Richland and 1 more48 min
Aug 6, 5:36 PM EDTSpecial Weather StatementCAELee, Richland, Sumter54 min
Aug 6, 5:46 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland, Sumter44 min
Aug 6, 5:48 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Edgefield, Lexington, Orangeburg and 1 more57 min
Aug 6, 6:01 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster44 min
Aug 6, 6:35 PM EDTSevere Thunderstorm WarningCAECalhoun, Richland40 min
Aug 6, 6:42 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg33 min
Aug 6, 6:43 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg47 min
Aug 6, 6:49 PM EDTAreal Flood AdvisoryCAEAiken, Calhoun, Lexington, Orangeburg, Richland116 min
Aug 6, 6:51 PM EDTSpecial Weather StatementCAEChesterfield, Kershaw, Lee, Richland, Sumter54 min
Aug 6, 7:03 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee42 min
Aug 6, 7:16 PM EDTSpecial Weather StatementCAEClarendon, Orangeburg59 min
Aug 6, 7:29 PM EDTFlash Flood WarningCAELexington, Richland2 hr

Nearby

Flash Flood Warnings in South Carolina, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.